Tardive Dyskinesia

Related Terms

  • Tardive Dyskinesis


Principal Proposed Natural Treatments

Other Proposed Natural Treatments

Herbs and Supplements to Use Only with Caution

Tardive dyskinesia (TD) is a potentially permanent side effect of drugs used to control schizophrenia and other psychoses. This late-developing (tardy, or tardive) complication consists of annoying, mostly uncontrollable movements (dyskinesias). Typical symptoms include repetitive sucking or blinking, slow twisting of the hands, or other movements of the face and limbs. TD can cause tremendous social embarrassment to particularly vulnerable individuals. Several different theories have been proposed for the development of TD. 1 According to one, long-term treatment with antipsychotic drugs causes the brain to become overly sensitive to the neurotransmitter dopamine, resulting in abnormal movements. According to another, imbalances among different neurotransmitters can cause or aggravate symptoms. In a third theory, TD may arise in part from damage to the brain caused by free radicals generated by schizophrenia treatments. All of these theories may contain some truth. Unfortunately, discontinuing medication that caused TD usually doesn’t help, and may even worsen the dyskinesia as well as the underlying schizophrenia. 2 Drugs such as L-dopa and oxypertine may improve TD but present their own significant risk of side effects. Fortunately, newer medications for schizophrenia that are less likely to cause TD have been developed in recent years.

leave comments
Did you like this? Share with your family and friends.
Related Topics: Health And Healing
Meet Our Health Experts
beginners heart

Beginner's Heart

Britton Gildersleeve
New! thinking of lost boys
Simply Fabulous

Simply Fabulous

Jennifer Baxter
Neutralize that Negativity


Our Free Newsletter
click here to see all of our uplifting newsletters »